Alert archive / Iowa / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 52, NWS Des Moines, IA

May 6, 20248 counties in Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at May 6, 2024, 10:09 PM CDT for 8 counties in Iowa. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 6, 2024, 10:09 PM CDT (03:09 UTC)
Expired
May 6, 2024, 11:00 PM CDT
In force
51 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Tornado
Possible
Damage threat
Considerable
Hail
0.75 in
Wind
70.0 mph

Counties Adair County, IA, Adams County, IA, Audubon County, IA, Cass County, IA, Dallas County, IA, Guthrie County, IA, Madison County, IA, Union County, IA

The radar

The Des Moines radar (KDMX), 73 km from the middle of the area, began a volume at 03:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 6, 7:32 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 3.2 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2024-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 302 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2024-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 201 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
302 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
715 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
201 m²/s²
0-3 km storm-relative helicity
216 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.7

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 6:42 PM CDT, 3 hours 27 minutes earlier. Its key messages:

  • Strong to severe storms sweep across Iowa this evening and overnight. Damaging wind and perhaps a few tornadoes are the primary hazards. Pockets of locally heavy rain are also possible.
  • Additional storm chances on Wednesday into Wednesday evening.
Area forecast discussion, May 6, 6:42 PM CDT, 3 hours 27 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
642 PM CDT Mon May 6 2024

 ...Updated for the 00z Aviation Discussion...

.KEY MESSAGES...

- Strong to severe storms sweep across Iowa this evening and
  overnight. Damaging wind and perhaps a few tornadoes are the
  primary hazards. Pockets of locally heavy rain are also
  possible.

- Additional storm chances on Wednesday into Wednesday evening.

&&

.DISCUSSION...
Issued at 235 PM CDT Mon May 6 2024

Upcoming forecast dominated by negatively tilted system lifting
through the region which eventually becomes a broad upper low across
the northern Plains. Low level southeast flow has intensified
today as moisture returns into the state with an extensive
cellular cloud field across central and western Iowa. Meanwhile,
dry line passing through the Plains is initiating strong to
severe convection across Kansas up into South Dakota currently.
Models indicate this development continues through the afternoon
with a long line of storms approaching western Iowa by 00Z.
Main considerations into this evening and overnight is the CAPE
which remains in a relatively narrow corridor. As with previous
discussion, the best CAPE profile remain in western and southern
Iowa into tonight where moisture return is most robust.
Eventually, the convection will outrun the best instability with
the cold pool likely surging ahead of the main convection
leading to a decrease in intensity as it heads east across Iowa.
However, prior to that time, the storms will exist in a
moderately unstable environments with MUCAPES of 1000-1500 J/KG
along with bulk in excess of 45kts into tonight. Effective SRH
values also remain greater than 200-300 m2/s2 across the
southwest. Damaging wind gusts remain the greatest threat as the
line accelerates east into Iowa along with the potential for a
few tornadoes in the west and south where line surges are
perpendicular to a WSW 0-3KM shear vector. At this time, the
line appears to reach our west around 8-9pm and exits the east
around 3-4 am. In addition, moisture transport remains rather
robust on a strong low level jet with rainfall in the west half
of Iowa generally around 1- 1.5" or so. This may lead to new or
renewed river flooding.

Much of Tuesday appears relatively quiet as subsidence builds in
behind the departing line of convection.  However, a few showers are
possible by the afternoon in northern Iowa where weak forcing exists
by afternoon ahead of a weak wave passing through the state. Focus
then turns Wednesday into early Thursday as the upper low approaches
Iowa with renewed forcing and an increasing threat for showers and a
few storms near a weak surface low which passes through northern
Iowa.  Models output some moderate rainfall across northern Iowa
during this time as the system tracks slowly east.  Otherwise,
cooler air arrives for later in the work week with northerly winds.
One final upper system passes northeast of the state late Friday
into Saturday helping to reinforce the cooler air into the state
early in the weekend although warm advection returns by Sunday.

&&

.AVIATION /00Z TAFS THROUGH 00Z WEDNESDAY/...
Issued at 639 PM CDT Mon May 6 2024

Overcast skies moving in from the west to sink to MVFR ahead of
showers and storms that will impact all terminals through the
night. Severe weather possible for especially KDSM and KOTM with
gusty winds associated with the line of storms. Have adjusted
times of TSRA period to when storms are expected to reach each
site. IFR cigs to follow with some showers immediately behind
the line, clearing to VFR after 12z. Gusty southeast winds to
ease behind the line and become southwesterly. Winds gusts up to
25kts will return after 18z.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Cogil
AVIATION...Jimenez
Hazardous weather outlook, May 6, 7:39 PM CDT, 2 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
739 PM CDT Mon May 6 2024

IAZ023-024-033>036-044>049-057>061-070>075-081>086-092>097-080045-
Pocahontas-Humboldt-Sac-Calhoun-Webster-Hamilton-Crawford-Carroll-
Greene-Boone-Story-Marshall-Audubon-Guthrie-Dallas-Polk-Jasper-
Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-
Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis-
739 PM CDT Mon May 6 2024

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

A Tornado Watch is in effect for the area. Please visit the
National Weather Service webstie at weather.gov/desmoines for
additional information.

There is also a slight risk for excessive rainfall, mainly over
the western half of Iowa. Heavy rain could lead to new or renewed
river flooding in some areas, or ponding of water in low lying or
poor drainage areas.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorm chances return to the forecast on Wednesday and
Thursday. There may be a low threat of severe weather on
Wednesday, but this will be better assessed in the coming days.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed this evening into tonight, especially
across the southwest half of Iowa.

IAZ004>007-015>017-025>028-037>039-050-062-080045-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Wright-Franklin-Butler-Bremer-Hardin-Grundy-Black Hawk-Tama-
Poweshiek-
739 PM CDT Mon May 6 2024

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

A line of thunderstorms will enter western Iowa this evening and
move eastward across the state into the early overnight hours.
There is a slight to enhanced risk for severe weather over the
southwest half of the state, though the highest chances for
severe weather are over southwest into southern Iowa. The primary
severe weather threat is damaging wind gusts, but a few tornadoes
are also possible.

There is also a slight risk for excessive rainfall, mainly over
the western half of Iowa. Heavy rain could lead to new or renewed
river flooding in some areas, or ponding of water in low lying or
poor drainage areas.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorm chances return to the forecast on Wednesday and
Thursday. There may be a low threat of severe weather on
Wednesday, but this will be better assessed in the coming days.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed this evening into tonight, especially
across the southwest half of Iowa.

In the hours before

Local storm report, May 6, 10:00 PM CDT, 9 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
1000 PM CDT Mon May 6 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0957 PM     Funnel Cloud     3 NNW Manning           41.95N 95.08W
05/06/2024                   Carroll            IA   Trained Spotter

            Trained spotters reported a funnel cloud
            southwest of Halbur. Location estimated from
            radar.

&&

AJ
Local storm report, May 6, 10:05 PM CDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
1005 PM CDT Mon May 6 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0959 PM     Tstm Wnd Gst     1 NNW Audubon           41.73N 94.94W
05/06/2024  M61 MPH          Audubon            IA   Public

            Personal weather station measured gust.

&&

Dodson
Local storm report, May 6, 10:08 PM CDT, 1 minute before
Preliminary Local Storm Report
National Weather Service Des Moines IA
1008 PM CDT Mon May 6 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1004 PM     Tstm Wnd Gst     4 N Manning             41.97N 95.05W
05/06/2024  E65 MPH          Carroll            IA   Public

            Personal weather station.

&&

Dodson

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 9:27 PM CDTSevere Thunderstorm Warning Considerable damage threatDMXAdair, Adams, Audubon, Cass, Guthrie, Taylor48 min
May 6, 9:35 PM CDTSevere Thunderstorm Warning Considerable damage threatDMXCalhoun, Carroll, Crawford, Greene, Sac40 min
May 6, 9:45 PM CDTTornado WarningDMXCarroll, Crawford45 min
May 6, 10:14 PM CDTSevere Thunderstorm Warning Considerable damage threatDMXCalhoun, Carroll, Crawford, Greene, Humboldt, Pocahontas and 2 more61 min
May 6, 10:26 PM CDTTornado WarningDMXCalhoun, Carroll, Greene, Webster49 min
May 6, 10:50 PM CDTSpecial Weather StatementDMXBoone, Dallas, Madison, Union40 min
May 7, 12:33 AM CDTSevere Thunderstorm WarningDMXClarke, Decatur, Lucas, Madison, Warren, Wayne42 min
May 7, 12:47 AM CDTTornado WarningDMXClarke, Decatur, Lucas, Warren43 min
May 7, 1:21 AM CDTTornado WarningDMXJasper, Mahaska, Marion, Polk, Warren39 min
May 7, 1:26 AM CDTSevere Thunderstorm WarningDMXAppanoose, Davis, Jasper, Lucas, Mahaska, Marion and 6 more64 min
May 7, 2:26 AM CDTSevere Thunderstorm WarningDMXDavis, Grundy, Jasper, Mahaska, Marshall, Monroe and 3 more49 min
May 7, 7:37 AM CDTRiver Flood WarningDMXPolk59 hr
May 7, 7:37 AM CDTRiver Flood WarningDMXPolk32 hr
May 7, 6:33 PM CDTSevere Thunderstorm WarningDMXDallas, Polk, Story27 min
May 7, 6:45 PM CDTSevere Thunderstorm WarningDMXAdair, Audubon, Cass, Guthrie30 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.